Virginia, 2022Flash Flooding in Virginia, July 28, 2022
July 28, 2022 · NWS MRX · 7 events in 1 county or zone
The heavy rain events of recent days in adjacent eastern Kentucky crossed into southwest Virginia on the 28th and produced significant flash flooding, especially around Pound VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The heavy rain events of recent days in adjacent eastern Kentucky crossed into southwest Virginia on the 28th and produced significant flash flooding, especially around Pound VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:44 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 2:44 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
344 AM EDT Thu Jul 28 2022
.SHORT TERM...(Today and Tonight)...
Key Messages:
1. Flash Flooding threat for our southwest VA counties through late
morning/early afternoon, Flood Watch in place through 18Z.
2. Conditional Flash Flood threat this afternoon, once again, mainly
along and north of I-40.
3. Isolated damaging wind gusts possible with any stronger storm
this afternoon.
Discussion:
Now through sunrise:
Periods of showers and storms will move across southwest VA
through at least late morning according to the last few runs of
the HRRR. Periods of moderate to heavy rain are expected. Current
1 hr FFG values across our SWVA counties ranges from 0.75 to 1.25"
with 3 hr FFG values from 1 to 2". The ongoing and additional
rainfall that is expected will likely cause localized flash
flooding, depending on where the heaviest rainfall occurs. For
this reason, went ahead and issued a Flood Watch for Flash
flooding through 18Z for our SWVA counties. The HRRR has also
shown additional showers and storms developing along the KY/TN
border, also through late morning. Radar returns are beginning to
increase across these areas, confirming what the HRRR has been
showing. This will also be an area to watch for potential isolated
flash flooding but not confident enough to include these areas
within a Flood Watch at this time. Will continue to monitor things
closely.
The rest of the day:
The forecast over the past few days has been very frustrating to
say the least. As mentioned in previous discussions, it's very
difficult to pinpoint where convection will be focused in a weakly
forced environment. The good news, we've missed out on the heaviest
rainfall over the past few days as it has largely remained to our
north. The bad news, FFG values still remain very low for areas
north of I-40, especially across southwest VA. The environment for
today remains unchanged with a frontal boundary to our north and
high PWs still in place, so moderate to heavy rainfall is still
expected with any convection that develops. As of now, the CAMs seem
to show a little better coverage of showers and storms across our
area through the day compared to previous days but we will see
how that goes. As with the past few days, an isolated flash
flooding threat still exists for today but is conditional on the
amount of shower/storm coverage we see. In addition to the flood
threat, we will also see a threat of isolated damaging wind gusts
with any stronger storms if they develop, mainly during the
afternoon hours.
POPs will continue into the overnight hours as a weak shortwave
impulse moves through the upper trough, keeping isolated to
scattered showers and storms going through the night. Highest POPs
will be across far northern areas. Patchy fog likely overnight
across areas that see rainfall through the day today.
SR
.LONG TERM...(Friday through Wednesday)...
Key Messages:
1. Unsettled pattern through the extended period with high rain
chances through about Monday.
2. Locally heavy rainfall and flooding possible through the weekend.
3. Ridging aloft begins to build back over the region Tuesday with
more diurnally driven convection.
Discussion:
On Friday, a frontal boundary will be lying across central Kentucky
and western Tennessee early in the day and then shift south to the
southern areas of east Tennessee by evening. High precipitable water
values and CAPE values up to around 2000 J/KG during the afternoon
could cause some strong winds with the storms Friday and possibly
Saturday and Sunday if there is enough heating.
Showers and thunderstorms will continue to develop and move across
the northern parts of the CWA early in the day Friday. Highest
rainfall totals for the forecast area for the first day of the
extended forecast look to be over the same area as Thursday and a
second area over the southern Valley. The front is forecast to shift
farther south during the day Friday with heavy rainfall shifting
southward out of the northern area. Then Saturday more shortwaves
will move from west to east along the front and affect much of east
Tennessee with heavy rainfall.Sunday the front seems to lift north
again with heavier rainfall across the northern sections. The broad
troughing over the eastern states deepens Monday night and Tuesday
with Ridging aloft building in from the central states back into the
Tennessee Valley. Convection will then become more diurnally driven
Tuesday and especially Wednesday and fast moving shortwaves will
only bring light amounts of rainfall to the region. The showers and
storms will be more typical afternoon and evening convection
triggered by heating. High temperatures will stay mostly below
normal...in the 80s through the period.
TD
&&
.AVIATION...
06Z TAF DISCUSSION.
CHA and TYS will be VFR through the period, other PROB30 MVFR for
afternoon storms. Showers and storms are currently just north of
TRI across southwest VA. A few showers may move across TRI through
sunrise, resulting in MVFR conditions. Then, VFR conditions
through the rest of period except for PROB30 MVFR for late
morning/early afternoon storms. Winds will generally be 10 kts or
less from the southwest at all sites.
SR
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 92 74 90 73 88 / 50 40 80 50 70
Knoxville McGhee Tyson Airport, TN 90 73 86 71 85 / 70 40 80 60 70
Oak Ridge, TN 89 72 85 71 84 / 70 50 80 60 60
Tri Cities Airport, TN 86 70 83 68 82 / 60 40 80 50 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...Flood Watch until 2 PM EDT this afternoon for Lee-Russell-Scott
VA-Washington VA-Wise.
&&Hazardous weather outlook, Jul 28, 3:04 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
404 AM EDT Thu Jul 28 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
404 AM EDT Thu Jul 28 2022 /304 AM CDT Thu Jul 28 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Heavy rains and localized flash flooding probable through early
afternoon across the southwest Virginia counties, Flood Watch in
place through 18Z. Isolated flash flooding possible this afternoon,
mainly along and north of I-40. Isolated damaging wind gusts also
possible this afternoon areawide.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Locally heavy rainfall is expected Friday and Saturday, with any
daily storms that develop. As a result, localized flash flooding
will be possible each day, with the highest risk for flooding north
of I-40 Friday but shifting south some Saturday as the frontal
boundary moves south. In addition, isolated damaging winds are
possible each day, mainly during the afternoon and evenings with
any stronger storms that develop.
.SPOTTER INFORMATION STATEMENT...
Reports of flooding and wind damage may be needed today through
the weekend.
SR/TD
Flash Flood, Wise
- When
- July 28, 4:55 AM EST to 8:00 AM EST
- Where
- Wise County, 1 mi SSW of Pound to 1.25 mi SE of Pound
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.117, -82.627
Flooding closed roadways near the intersection of Big Branch Rd and South Fork Rd, and a home was flooded. Minor flooding of businesses and the river gage house on Main Street. Flooding was also beginning in the Pound Bottom community, which was being monitored for potential evacuations.
Flash Flood, Wise
- When
- July 28, 6:15 AM EST to 9:00 AM EST
- Where
- Wise County, 2 mi ESE of Pound to 0.85 mi SE of Pound
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.119, -82.587
US-23 Business Route south of Pound was flooded in several places. Riverside Drive in the Pound Bottom community was flooded near the hairpin turn.
Flash Flood, Wise
- When
- July 28, 7:00 AM EST to 9:00 AM EST
- Where
- Wise County, 0.95 mi NNE of Pound to 1 mi NNW of Pound
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.143, -82.613
Creek flooding along South Mountain Road washed away the asphalt from the road next to Lone Pine Chapel Church, and washed out some of the ground beneath some foundation pillars of a veterinary hospital next door.
Flash Flood, Wise
- When
- July 28, 7:15 AM EST to 9:15 AM EST
- Where
- Wise County, 0.5 mi S of Addington to 1 mi WNW of Addington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.963, -82.620
Rock Switch Rd near Guest River Rd was impassable due to flood waters of the Guest River.
Flash Flood, Wise
- When
- July 28, 7:15 AM EST to 9:15 AM EST
- Where
- Wise County, 1 mi SW of Pound to 2 mi W of Wise Lonesome Pine A
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -82.633
Route 23 was closed between Pound and Wise because of flooding. Shelter was being opened for those who had been evacuated.
Flash Flood, Wise
- When
- July 28, 9:35 AM EST to 11:00 AM EST
- Where
- Wise County, 2 mi SSE of Pound to 2.5 mi SE of Pound
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.103, -82.606
Swift water rescues occurred, including along Business Route 23 at Kanawha Rd.
Flash Flood, Wise
- When
- July 28, 10:05 AM EST to 11:00 AM EST
- Where
- Wise County, 1 mi SW of Coeburn to 1 mi ESE of Coeburn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -82.493
Water rescue needed along the Guest River near Coeburn.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049191, 1049193, 1049315, 1049194, 1049195, 1049199, 1049200.